Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2004, 4:59 PM CDT for Reeves County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 4:59 PM CDT (21:59 UTC)
- Expired
- Jul 9, 2004, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 092159 SVRMAF TXC389-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 PM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 600 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF VERHALEN...OR 24 MILES SOUTH OF PECOS...MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... VERHALEN... SARAGOSA... BALMORHEA... HIGHWAY 17... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3103 10336 3120 10355 3104 10386 3080 10359 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 2:57 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT FRI JUL 9 2004 .SHORT TERM... INSTABILITY FOCUSED ACRS SE NM THIS PM WHERE SE UPSLOPE WINDS HOLDING M60-70 DWPNTS IN PLACE. THIS WITH LR/S OF 8 C/KM RESULTING IN CAPES OVER 4000 J/KG. VISIBLE IMAGERY EARLIER INDICATED WHAT LOOKED LIKE A BOUNDARY MOVING THRU THE NW PB...BUT NEVER NOTED ANY WIND SHIFTS...SO NOT CONFIDENT OF IT BEING MUCH OF A FOCUS E ACRS PB. OTHERWISE WATER VAPOR DEPICTS STRONG WAVE MOVING N-NE INTO WRN NM WHICH IS EXPECTED TO ENHANCE TSTM DEVELOPMENT ACRS FAR W. DEEP MSTR AS SEEN IN 7H-5H THETA-E RIDGE AXIS ACRS WRN AREAS CONTRIBUTING TO PW/S OF 1 OR MORE. SLOW MOVING STORMS WILL CONTRIBUTE TO POTENTIAL FOR HEAVY RAIN. HAVE INCREASED POPS FAR W TO HIGH END CHC AND WILL MAINTAIN HEAVY RN HIGHLIGHTS IN ZFP/GRIDS/HWO. DWPNTS IN THE U60S- N70 ACRS PB WITH WEAK LLJ WILL BE ENUF FOR LOWS TO HOLD IN L70S AGAIN. .LONG TERM... UPPER LVL RIDGE CENTERED OVR THE CWA WILL MAINTAIN PERSISTENT WX THRU SATURDAY NIGHT...ALTHOUGH TEMPS SHOULD BE A LITTLE COOLER AS THIS FEATURE IS PROGGED TO SHIFT WWD. DIURNAL CONVECTION CHANCES WILL REMAIN BEST OVR THE WRN ZONES IN THE VICINITY OF A SFC TROUGH/WEAK DRYLINE...PROVIDED THE CAP CAN BE ERODED. MEANWHILE...UPPER LVL LOW OFF THE LOWER TX GULF COAST CONTINUES TO MIGRATE SLOWLY WWD. BY SUNDAY...THIS INVERTED TROF MOVES NORTH INTO THE FA...BRINGING A BRIEF REPRIEVE FROM TRIPLE-DIGIT HIGHS FOR A FEW DAYS AND A CHANCE FOR MUCH NEEDED RAIN. ETA IS STRONGER THAN THE GFS W/THE TROF...BRINGING IT FURTHER NORTH INTO THE CWA...BUT BOTH MODELS SUGGEST THAT SUNDAY AND MONDAY WILL BE FAVORED FOR CONVECTION. TUESDAY ONWARD...AS THE TROF MOVES WWD AND MINORS OUT...UPPER LVL RIDGING BEGINS TO REASSERT ITSELF OVR THE AREA...RESULTING IN A GRADUAL WARMUP THE REST OF THE WEEK. BY WEDNESDAY...TEMPS SHOULD ONCE AGAIN BE ABV NORMAL...WITH CONVECTIVE FOCI SHIFTING W TO THE HIGHER TERRAIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 93 65 92 / 0 0 0 10 CARLSBAD NM 72 93 65 93 / 40 10 10 20 DRYDEN TX 73 90 70 90 / 0 0 0 30 FORT STOCKTON TX 72 93 68 92 / 0 0 0 20 GUADALUPE PASS TX 67 89 62 89 / 50 10 20 20 HOBBS NM 70 93 64 91 / 20 0 0 20 MARFA TX 60 86 57 85 / 30 10 0 20 MIDLAND INTL AIRPORT TX 72 92 66 91 / 0 0 0 10 ODESSA TX 72 93 67 92 / 0 0 0 10 WINK TX 75 96 71 95 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/44
Hazardous weather outlook, Jul 9, 1:24 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 124 PM CDT FRI JUL 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100600- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 124 PM CDT (1224 PM MDT) FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM SEMINOLE TO THE BIG BEND REGION. THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS RESULTING IN LOCAL FLOODING OR FLASH FLOODING. SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS MOUNTAINS HAVE THE BEST CHANCE FOR HEAVY RAINS AS STORMS TEND TO LAST INTO THE NIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN ISOLATED STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS. VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND SMALL HAIL ARE THE PRIMARY CONCERNS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.